Switching from VKA to dabigatran linked to potential increased VTE risk
GPs are advised to closely monitor AF patients in the first few months of being switched from warfarin to dabigatran, after a study suggests the risk of a thromboembolism is greater than in warfarin-naive patients.
The large Danish pharmacoepidemiological study included 52,366 patients ≥ 18 years old and identified patients with an in-hospital or outpatient atrial fibrillation diagnosis who were prescribed dabigatran 110 or 150mg, or a vitamin K antagonist (VKA) over a four month period. Hazard ratios of thromboembolic events (including ischaemic stroke, transitory ischaemic attack and peripheral artery embolism) were estimated in all patients and stratified by previous VKA use.
1612 (3.1%) and 1114 (2.1%) of patients were prescribed dabigatran 110 and 150mg respectively, with the remaining 49,460 (94.8%) patients prescribed a VKA.
Among dabigatran users, 782 (48.5%) in the 110mg group and 349 (31.3%) in the 150mg group had previously used VKA. Compared with VKA, the thromboembolic risk associated with dabigatran 110 and 150mg was HR 3.52 and 5.79 in previous VKA users, and HR 0.95 and 1.14 in VKA naïve patients.
What this means for GPs
The researchers hypothesise that the reasons for the increased risk of thromboembolic events with dabigatran among previous VKA users ‘may reflect patient selection and ‘drug switching’ practices’ and warn that the results ‘merit a more cautious approach when shifting high-risk patients from VKA to dabigatran treatment’.
But they point out that dabigatran prescribing- particularly at 150mg - often did not meet European Medicine Agency recommendations. Only 55.5% of patients were prescribed 150mg dabigatran in line with EMA recommendations. The remainder tended to be patients over 80 years, with liver or kidney disease and those who had suffered a previous bleed.